At wits end with RLS

Well Had 2nights reasonable sleep in past 3 weeks, am going to Gp 2moro as cannot cope anymore, in the past have used co codomol, iron tabs and marijuana for relief, nothing works anymore and despite being determined not to get on to heavier meds right now I would take anything for some relief. I have my elderly mum with Alzheimer's to look after and am at my wits end. Any advice what def not to try that GPS are likely to offer would be welcome.

29 Replies

oldestnewest
  • What are you taking at the moment and over the last while?

  • Well have taken zapain on and off which no longer work, iron tablets, marijuana more recently which also no longer helps. Have had restless legs on and off for years but it won't let up at all at the moment, even in day time sometimes, never had it so persistently.

  • Are you on any other drugs that could be making things worse like an antidepressant or an antihistamine?

    Try the Iron on an empty stomach in the evening, the cannabis can be very strain specific so my advice would be to try a few different strains - go for high THC strains.

    Look at Kratom as it can be very useful, especially if you are finding other drugs ineffective.

    I hope you get some relief soon.

    Take care.

  • Hi Raffs yes I take citalapram for depression which have taken for 7yrs, it's a difficult one to come off of. Never heard of Kratom but will look into it. Thankyou

  • SSRI's like Citalopram can exacerbate RLS - my GP tried to get me to take them, (I wouldn't normally but I was desperate) and after trying 5 of them I stopped as everyone was making my RLS a thousand times worse.

    I'll not go on about antidepressants but I would check it out to see if that is making things worse. Obviously don't stop without talking with GP.

    Take care.

  • Absolutely! When I first found the RLS-UK website, one morning at 02.00 am. I read the professional resources page only to find that nearly ALL the drugs I had been prescribed were exacerbating my RLS. I was on Citalapram and came off it immediately (not to be advised as I spent the next two weeks in floods of tears). However, I did try them again months later just for a couple of days and the RLS that was being controlled by medication immediately came back. Do yourself an enormous favour and immediately start weaning yourself off any drugs that are on the list. x

  • Thanks flower girl, bit scared to come off citalapram but sounds like I must

  • Thankyou 😀

  • Hi. I was on Effexor for a while a few years ago and my RLS got so much worse. Also, coming off it gave me horrific side effects and I almost had to have my gall-bladder removed (I saw a medical herbalist at the last minute and cancelled the op). I tried Melatonin but that also exacerbated the RLS.

    You need to come off the anti-Ds, they all seem to worsen the RLS. But do it really, really gradually.

  • Ok thankyou😄

  • Something is setting it off to be such a change. See Raffs reply.

  • Yes thanks Madlegs. It's so nice to have this group to turn to, think I'm going mad sometimes

  • Ah there's your problem - you haven't gone mad yet, much better place to be :) especially at a Drs Practice at 4.59 pm on a Friday afternoon :)

  • Agree with all of raff's above statements! Lol!

    I'm saying this during a bout of rls caused by bragging yesterday that I hadn't had any....*sigh*

    More importantly I too take citalopram my dr didn't want to mess with it just yet. I have been on it for several years and the rls is far more recent. I do believe in my case the incredibley low feratin level may be the key.

    All the best to you 😊

  • Yup low ferritin can do it.

    I'm afraid to say things are going well because as sure as a politician will lie to you as soon as I've said it things go pear shaped.

  • Thanks and good luck too 😀

  • Oh well on my way now!! Went to docs today and she wants me to start taking Pramipexole, any wise words?

  • I'd give gentle Iron a try first for a while see if that can prevent you moving onto the Prami, if you do take it read and know the side-effects and augmentation. Not a drug to be taken lightly imho.

  • No I don't like the thought of taking it, I do take multivitamins with iron and recent blood test shows my iron levels are what they should be at mo. Thankyou 😄

  • My ferritin was where it should be, close to 100, but doc said ok to take the gentle iron. He didn't much care about the form but people on here do. I don't know if it's placebo but two Gentle Iron pills before bed and I haven't had a problem with RLS in weeks.

  • I have sent you a private message x

  • Suzyjewel

    I take it you stopped the amitriptyline you were taking a couple of months ago as there are not many sufferers that can tolerate that drug, due to RLS going into overdrive. Of course stress will not help your situation although it is perfectly understandable why you are under great stress at this time.

    Are you taking any anti histamines for instance?

    I hope your GP appointment goes well and he/she is sympathetic and knows about RLS.

    On the RLS-UK website there is a link for the professionals that your GP may be interested in ......

    rls-uk.org

    rls-uk.org/professional-res...

  • Yes don't take that anymore, doc today said I should takePramipexole, never heard of it but although reluctant I have to try it I guess, only other med I take is the citalapram. Cheers for the link, will have a look. Thankyou 😀

  • Hi Suzy, before I started taking Targinact and Lyrica, I used to freeze large ice packs and wrap them around my thighs when I went to bed at night. Although they were VERY cold, quite frankly it was better than the pain of my legs and RLS. Before then I used large wheat bags that I made for myself and that worked too. My heart goes out to you darling girl. RLS is just beyond people's ability to understand just how bad it is....a bit like trying to describe blue to a blind man. Despite my taking the stronger medications I manage to lead an active life so don't worry if this is the way you have to go. Just a thought, when my B12 levels are low, my RLS breaks through all my medication so perhaps you could try taking a high dose of B12 (you can't take an overdose of this as it is water soluble and you would just pee out anything you didn't need). I would take 2 of these per day for a week to see if it helps.

    amazon.co.uk/d/Vitamins-Min...

    Check out these pages too from the B12.org website and the Pernicious Anaemia Society website. Either way, once I upped my B12 intake my previously controlled RLS was restored...just like magic.

    b12d.org/faqs

    pernicious-anaemia-society.org

    You are doing a wonderful thing looking after your mum. I truly wish you well. x

  • Thankyou Flower girl, I will try the b12 website and the link, really appreciate your kind words and all the advice on here, such a relief to read others cases. 😄

  • Man. You just hit the nail on the head. Describing it is like describing blue to a blind man!!!! Yes. Exactly. My rls is soooo bad these last few weeks. I get on here just to feel like someone understands me... and your post made me smile. Ty. 😊

  • Oh you poor soul, are you not on any medications to help you? Have you checked you're not inadvertently taking medications that are making your RLS worse? Initially I was taking all sorts of medications that made mine worse including antidepressants because my as yet undiagnosed RLS was almost making me feel suicidal! 😳 Please check out the RLS-UK website, it's a mine of information. When I found it one night at 02.00 am. it was amazing. I printed off all the information and presented it to my Dr. and told him this is what I have and I need these medications to alleviate the symptoms! I truly wish you well darling girl.

  • If you go down the pramipexole route, be sure to stick to the lowest possible dose. If you find your symptoms worsening after having been on it for a while DO NOT increase the dose - regardless of what your GP advises (do any research on augmentation and you will see why). The way to keep pramipexole working for longest is to reduce and then temporarily eliminate the drug if you find its effectiveness waning. You can use alternative drugs to supplement it temporarily (Pregabalin, gabapentin, or opiates).

    Pramipexole can be an incredibly effective treatment for RLS but it will ALWAYS cause worsening problems eventually. You have to be very careful with it.

  • Hi . You try this exercise works in minutes for me . Stand facing a wall put your hands on it move one leg back keeping foot flat on the ground as far as it will go .Then do the same with your other leg .This stretches the muscles and gives relief .

    You can also sit upright on the ground legs flat torso upright and pull your big toe great for cramps .

    Exercise helps too I get this when travelling by plane most annoying and sleeping .

You may also like...